Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 59, NWS Buffalo, NY

July 20, 2006Cayuga County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 20, 2006, 7:40 PM EDT for Cayuga County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 7:40 PM EDT (23:40 UTC)
Expired
Jul 20, 2006, 8:15 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Cayuga County, NY

The radar

The Ft Drum radar (KTYX), 96 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 202340
SVRBUF
NYC011-210015-
/O.NEW.KBUF.SV.W.0059.060720T2340Z-060721T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
740 PM EDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAYUGA COUNTY IN CENTRAL NEW YORK

* UNTIL 815 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF CATO...OR ABOUT 13 MILES NORTH OF MONTEZUMA...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATO BY 750 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4312 7661 4312 7669 4330 7670 4330 7670
      4331 7661 4326 7661 4325 7660 4325 7649
      4314 7647

$$

LEVAN
1 follow-up statement
000 
WWUS51 KBUF 210018
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
819 PM EDT THU JUL 20 2006

NYC011-210029-
/O.EXP.KBUF.SV.W.0059.000000T0000Z-060721T0015Z/
CAYUGA NY-
819 PM EDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR CAYUGA COUNTY EXPIRES AT 815
PM EDT...

AT 819 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4312 7661 4312 7669 4330 7670 4330 7670
      4331 7661 4326 7661 4325 7660 4325 7649
      4314 7647

$$

LEVAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:32 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 3:32 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
332 PM EDT THU JUL 20 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

SO FAR...CONVECTION IS DEVELOPING/PROGRESSING ACROSS THE GREAT LAKES
PRETTY MUCH AS EXPECTED. MAIN MCS OVER LOWER MI EARLIER THIS MORNING
HAS DROPPED SOUTHEAST INTO INDIANA/WESTERN OHIO AND WEAKENED...WITH
A NEW ROUND OF CONVECTION FIRING ALONG THE RESULTANT OUTFLOW
BOUNDARY/PREFRONTAL TROUGH AND WORKING FROM EASTERN LOWER MI INTO
SOUTHERN ONTARIO/OHIO. FURTHER UPSTREAM...ADDITIONAL CONVECTION IS
BEGINNING TO FIRE OUT AHEAD OF THE MAIN COLD FRONT...WHICH IS JUST
NOW PUSHING INTO NORTHERN LOWER MICHIGAN. MEANWHILE ACROSS OUR
FORECAST AREA...WEVE ONLY SEEN SOME VERY ISOLATED ACTIVITY POP UP
WEST OF THE GENESEE RIVER SO FAR...WITH WELL DEFINED LAKE SHADOWING
SETTING UP EAST/NORTHEAST OF LAKE ERIE THE PAST FEW HOURS.

FOR THE TONIGHT PERIOD...EXPECT THAT WELL SEE TWO ROUNDS OF
CONVECTION AFFECT THE FORECAST AREA...WITH THE FIRST ONE ARRIVING IN
THE WEST BY EARLY EVENING IN ASSOCIATION WITH THE PREFRONTAL
TROUGH...AND THE SECOND COMING AFTER MIDNIGHT WITH THE MAIN COLD
FRONT. WHILE THE FIRST ROUND SHOULD BE THE STRONGEST/MOST WIDESPREAD
OF THE TWO AS IT WILL HAVE THE GREATEST AMOUNT OF INSTABILITY TO
WORK WITH...WILL JUST COVER BOTH WITH LIKELY POPS AS THE COLD FRONT
WILL STILL HAVE A VERY WARM/HUMID AIRMASS TO WORK WITH...NOT TO
MENTION A RICH SOURCE OF MOISTURE IN THE LOW-MID 70 DEGREE GREAT
LAKES. SPC HAS CONTINUED THE SLIGHT RISK OF SEVERE FOR OUR AREA
TONIGHT WHICH IS REASONABLE CONSIDERING THE AMOUNT OF INSTABILITY
THAT HAS DEVELOPED THIS AFTERNOON (LIS OF -3/-4 AND CAPES OF
1000-1500 J/KG)...BUT FEEL THAT THE OVERALL SEVERE THREAT SHOULD BE
LIMITED IN DUE TO THE RELATIVELY WEAK WINDS ALOFT...AND WARM
MID-LEVELS. THE BEST CHANCE FOR ANY SEVERE CONVECTION WILL LIKELY BE
LATE THIS AFTERNOON/EVENING WHEN THE AMOUNT OF INSTABILITY WILL BE
HIGHEST...DAMAGING WIND GUSTS WOULD BE THE GREATEST THREAT.

AS FOR FRIDAY THROUGH SUNDAY...WHILE NOT YET A SURE THING...THERE IS
NOW A LITTLE MORE CONFIDENCE THAT THE ASSOCIATED FRONTAL BOUNDARY
AND AXES OF MAIN MOISTURE/BEST LIFT WILL SLIP FAR ENOUGH SOUTHEAST
TO ALLOW FOR GRADUALLY IMPROVING CONDITIONS DURING FRIDAY...AND
GENERALLY DRY WEATHER FOR THE UPCOMING WEEKEND. THE PRECIP FIELDS
FROM THE WRF AND GFS DO NOT AGREE WITH THIS SCENARIO AT VARIOUS
POINTS ALONG THE WAY...BUT WE FEEL THE GFS IS (TYPICALLY) OVERDOING
THE OVERALL NORTHWARD EXTENT OF THE PRECIP FIELD FRIDAY AND
SATURDAY...WHILE THE WRF IS LIKELY SUFFERING FROM CONVECTIVE
FEEDBACK PROBLEMS SATURDAY NIGHT AND SUNDAY...RESULTING IN ITS
PRECIP FIELD/SURFACE WAVE POSITION BEING FURTHER WEST THAN THE MORE
REASONABLE GFS/HPC GUIDANCE.

AS SUCH...WE WILL CARRY A MIX OF CHC/LIKELY POPS INTO FRIDAY MORNING
WITH THE COLD FRONT STILL IN THE VICINITY...THEN GRADUALLY TAPER
THEM OFF DURING THE DAY WITH IMPROVING CONDITIONS FROM NORTHWEST TO
SOUTHEAST. FRIDAY NIGHT THROUGH SUNDAY...WILL JUST COVER THINGS WITH
SCHC POPS IN THE GRIDS...AND LEAVE IT AT THAT FOR NOW. IF ANY PRECIP
WERE TO OCCUR DURING THIS LATTER PERIOD...THE BEST CHANCE WOULD BE
ALONG THE SOUTHERN/EASTERN BORDER OF OUR AREA...WITH THE NIAGARA
FRONTIER HAVING THE BEST CHANCE AT A DRY WEEKEND AS OF THIS TIME.

IN TERMS OF TEMPS...A VERY GRADUAL RETURN TO DRIER AND LESS HUMID
CONDITIONS IS EXPECTED AS DRIER AIR WORKS IN BEHIND THE FRONT FRIDAY
AND FRIDAY NIGHT. 850 MB TEMPS SHOULD DROP TO THE +11 TO +13C RANGE
FOR THE WEEKEND...ALLOWING MAX TEMPS TO DROP BACK TO MORE
COMFORTABLE READINGS IN THE MID-UPPER 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

FOLLOWED HPC GRAPHICS THROUGH THIS PERIOD. GENERALLY CLEAR SAILING
AS STRONG RIDGE CROSSES REGION MON AND SLOWLY WORKS ITS WAY TO THE
COAST BY MIDWEEK. 12Z GFS CONTINUES TO SHOW FRONT LEANING DOWN
ACROSS LOWER LAKES BY WED...BUT HPC...FAVORING OTHER MODELS SUCH AS
ECMWF WITH LESSER AMPLITUDE...KEEPS IT NORTH THROUGH THURS.
SO...WILL KEEP IT DRY WITH SEASONABLE TEMPS (80/60)
MON/TUES...INCREASING POPS ONLY TO 20 WED AND THURS AND BUMP TEMPS
UP A FEW DEG. CONFIDENCE IN THIS SCENARIO FAIRLY HIGH FOR
MON/TUES...BUT STILL LOWER FOR WED/THURS.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON ACROSS ALL TAF
SITES...BUT WIDELY SCATTERED CONVECTION WILL DEVELOP LATE THIS
AFTERNOON AND ESPECIALLY THIS EVENING ACROSS WESTERN SITES.
CONDITIONS MAY LOWER TO MVFR WITH AND IMMEDIATELY FOLLOWING EXPECTED
FROPA...IN THE 04Z-06Z TIME FRAME KBUF TO ABOUT 10Z KART. LOOK FOR
MVFR CIGS IN LOW CLOUD FRIDAY MORNING...TENDING TO SCATTER OUT TO
VFR AT THE END OF THE TAF PERIOD.

&&

.MARINE...

LOOK FOR LIGHT TO MODERATE SOUTHERLIES INTO THIS EVENING...EXCEPT
SOUTHWEST AT THE EASTERN ENDS OF LAKES ERIE AND ONTARIO. WINDS WILL
SHIFT TO NORTHWEST AND NORTH FOLLOWING THE COLD FRONTAL PASSAGE
EARLY FRIDAY MORNING. WINDS WILL GRADUALLY VEER TO NORTHEAST BY
SUNDAY BUT REMAIN FAIRLY LIGHT. WAVES WILL REMAIN UNDER 2 FEET.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SHORT TERM...JJR
LONG TERM...SFM
AVIATION...SFM
MARINE...SFM
Hazardous weather outlook, Jul 20, 4:21 AM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
421 AM EDT THU JUL 20 2006

NYZ001-010>012-019-020-085-210830-
NIAGARA-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
SOUTHERN ERIE-
421 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ002>008-013-014-021-210830-
ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
LIVINGSTON-ONTARIO-ALLEGANY-
421 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-210830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
421 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jul 20, 7:21 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
721 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 W GENEVA              42.87N 77.00W
07/20/2006                   ONTARIO            NY   LAW ENFORCEMENT

            PUBLIC REPORTED POSSIBLE TORNADO. TREES DOWN, STRUCTURE
            DAMAGE.

&&

MPUKAJLO
Local storm report, Jul 20, 7:25 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
725 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             GENEVA                  42.87N 76.98W
07/20/2006  M0.75 INCH       ONTARIO            NY   TRAINED SPOTTER

&&

MPUKAJLO

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:54 PM EDTSevere Thunderstorm WarningBUFOntario36 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.